Incompatibility of trace element copper with amino acids in paediatric parenteral nutrition
European Journal of Hospital Pharmacy , Volume 22 - Issue 5 p. 304- 305
Case description The multi-trace-element preparation in the home total parenteral nutrition (TPN) of three infants with intestinal failure was changed. Subsequenty, shortly after TPN administration was started, discolouration caused by precipitation in the in-line filter was seen. Using scanning electron microscopy in combination with X-ray microanalysis (SEM/XRMA), the precipitate was found to contain copper, sulphur and nitrogen indicating a complex of copper with amino acids. The problem was resolved when the multi-traceelement preparation was replaced with a preparation containing less copper. Conclusions We conclude that the formation of a complex of copper from the multi-trace-element preparation with amino acids from the paediatric amino acid solution, may cause precipitation in paediatric home TPN solutions.
|European Journal of Hospital Pharmacy|
|Organisation||Department of Pediatrics|
Hanff, L.M, van Westerop, J.J.M, Koch, B.C.P, & de Koning, B.A.E. (2015). Incompatibility of trace element copper with amino acids in paediatric parenteral nutrition. European Journal of Hospital Pharmacy, 22(5), 304–305. doi:10.1136/ejhpharm-2015-000666